Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Oct 17, 2016, 11:41 PM CDT for Chippewa County, Wisconsin. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 17, 2016, 11:41 PM CDT (04:41 UTC)
- Expired
- Oct 18, 2016, 12:00 AM CDT
- In force
- 19 min
- Issued by
- NWS Twin Cities, MN
County Chippewa County, WI
The radar
The La Crosse radar (KARX), 155 km from the middle of the area, began a volume at 04:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 4.7 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1122 m above ground
- 0-6 km bulk shear
- 85 kt
- 0-1 km storm-relative helicity
- 14 m²/s²
- 0-3 km storm-relative helicity
- 339 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.8
The text
As transmitted.
081 WWUS83 KMPX 180441 SPSMPX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1141 PM CDT MON OCT 17 2016 WIZ016-027-180500- RUSK-CHIPPEWA- 1141 PM CDT MON OCT 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND NORTHEASTERN CHIPPEWA COUNTIES... AT 1140 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLCOMBE...OR 17 MILES SOUTH OF LADYSMITH...MOVING EAST AT 65 MPH. WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CORNELL...SHELDON AND HOLCOMBE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4514 9119 4527 9123 4534 9094 4517 9093 TIME...MOT...LOC 0440Z 258DEG 56KT 4521 9113 $$ DWE
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Oct 17, 11:18 PM CDT, 23 minutes earlier.
Area forecast discussion, Oct 17, 11:18 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 1118 PM CDT MON OCT 17 2016 .SHORT TERM...(This evening through Tuesday) Issued at 325 PM CDT Mon Oct 17 2016 Tonight and Tuesday...Surface analysis this afternoon depicts a wavy cold front extending SW from a surface low in the middle of Lake Superior, draped over northern WI and SE MN into eastern Nebraska. The front transitions to a warm front in the vicinity of the NE/IA border, east of the surface low in that area. Aloft, a generalized SW flow will persist but there are some noticeable features within the broad flow. A potent jet streak over Rockies will shift into the Great Lakes region by the overnight hours, essentially helping to shunt the NE/IA surface low northeast along the draped front. Plenty of low level moisture is resident over the area, to the tune of low- mid 60s dewpoints over much of the central-southern MN into western WI portions of the coverage area. KMPX radar already showing plenty of echoes across the coverage area, with the strongest ones in the vicinity of and south of the aforementioned front where convection has been expected to break out this afternoon. Said convection is expected to last through the evening hours for much of the coverage area as MLCAPE values have climbed to around 1500 j/kg and shear will continue to increase with the approach of the mid-to-upper level jet streak. Should storms have enough growth near the front, enough convergence could produce an isolated tornado. However, the main hazards look to be damaging straight-line winds and large hail, especially with freezing levels only in the mid-12 kft range. Storms will persist for only a few hours, dissipating with loss of max heating/instability, but precipitation will continue into the early morning hours in conjunction with an upper level trough axis trailing the surface front. Both the surface front and the upper level trough will be east of the coverage area by daybreak Tuesday morning, leading to a dry Tuesday but with clouds through at least the first half of the day. Mild temperatures will persist through tonight in advance of the cold front, followed by noticeably cooler and drier conditions tomorrow behind the front. Lows tonight will bottom out in the mid 40s to lower 50s while highs on Tuesday only climb to the upper 50s to mid 60s. .LONG TERM...(Tuesday night through Monday) Issued at 325 PM CDT Mon Oct 17 2016 Very quiet weather Tuesday night through Monday as no precipitation is expected during this time period. That makes for a short and simple forecast discussion. Early afternoon water vapor imagery identified a broad longwave trough over the western Conus, with a few embedded shortwaves. The first one was just crossing the High Plains and will cause a cyclone to rapidly intensify over the Great Lakes into Quebec. A second one was located off the coast of California, and the other was just south of the Allucian Islands. On Tuesday the second and third shortwaves will arrive and dig a trough over the Great Plains, with a surface low developing over the Ohio River Valley. This should keep the precipitation well to the south and east of MN/WI as high pressure builds over the region. The 17.12 ECMWF has and area of rain across southern MN Wednesday night, but for now kept the forecast dry. Upper level ridging will continue through the end of the week, which means more dry weather for the Upper Midwest. The 17.12 ECMWF has some warm advection precipitation Friday night across the region, but for now kept the forecast dry. Meanwhile the 17.12 GFS shows a shortwave forecast to move along the International border Saturday night, but as of now all the precipitation with this system will fall north of the forecast area. && .AVIATION...(For the 06Z TAFS through 06Z Tuesday night) Issued at 1106 PM CDT Mon Oct 17 2016 Showers and storms are gradually on the decrease late this evening, but they may still may impact KRNH and KEAU before 2AM. For the remainder of the TAF sites, scattered showers or light rain can be expected until the early morning hours with a gradual drying trend around sunrise. There are a few pocket of MVFR ceilings in MN/WI, but overall conditions are VFR and aside for some low clouds in WI, we think the cloud cover will remain high- based through tomorrow at most sites. Fog should also be limited by the arrival of drier air, the high clouds that are in place, and the presence of at least some wind through the morning. KMSP... Fortunately, it looks like the last of the thunder is making its way east of the airport at this hour. Scattered light showers will be possible through most of the night (before sunrise), but the showers will gradually diminish as we head toward sunrise with VFR likely through the day tomorrow. /OUTLOOK FOR KMSP/ Wed...VFR. Wind NW 5-10 kts. Thu...VFR. Wind NW 5-10 kts. Fri...VFR. Wind SE 5 kts. && .MPX Watches/Warnings/Advisories... WI...None. MN...None. && SHORT TERM...JPC LONG TERM...JRB AVIATION...CLF
Hazardous weather outlook, Oct 17, 11:12 AM CDT, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1112 AM CDT MON OCT 17 2016 MNZ054-056-060-062>070-073>078-082>085-091>093-WIZ014>016-023>028- 181300- LAC QUI PARLE-CHIPPEWA-HENNEPIN-RAMSEY-WASHINGTON-YELLOW MEDICINE- RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-REDWOOD-BROWN-NICOLLET- LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-STEELE-MARTIN- FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-PIERCE-DUNN-PEPIN- EAU CLAIRE- 1112 AM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA... SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED LATE THIS AFTERNOON THROUGH THIS EVENING. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON THROUGH THIS EVENING. MNZ041>045-047>053-055-057>059-061-181300- DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS- BENTON-SHERBURNE-ISANTI-CHISAGO-SWIFT-KANDIYOHI-MEEKER-WRIGHT- ANOKA- 1112 AM CDT MON OCT 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MINNESOTA...EAST CENTRAL MINNESOTA AND WEST CENTRAL MINNESOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.
In the hours before
Local storm report, Oct 17, 6:11 PM CDT, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
611 PM CDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL RIVER FALLS 44.86N 92.62W
10/17/2016 E0.88 INCH PIERCE WI PUBLIC
NICKEL AND DIME SIZED HAIL.
&&
JPCLocal storm report, Oct 17, 6:24 PM CDT, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
624 PM CDT MON OCT 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL EAGAN 44.82N 93.16W
10/17/2016 E0.75 INCH DAKOTA MN PUBLIC
.
&&
JPCSpecial weather statement, Oct 17, 6:38 PM CDT, 5 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
638 PM CDT MON OCT 17 2016
WIZ016-180015-
RUSK-
638 PM CDT MON OCT 17 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT RUSK COUNTY THROUGH
715 PM CDT...
AT 637 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST OF EXELAND TO NEAR
WEYERHAEUSER. MOVEMENT WAS NORTHEAST AT 55 MPH.
WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
LADYSMITH...BRUCE...HAWKINS...WEYERHAEUSER...SHELDON...TONY...
CONRATH...GLEN FLORA...INGRAM...ISLAND LAKE AND RUSK COUNTY AIRPORT.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4538 9092 4531 9093 4529 9153 4531 9155
4564 9132 4563 9067 4538 9068
TIME...MOT...LOC 2337Z 246DEG 50KT 4557 9130 4538 9144
JPCSpecial weather statement, Oct 17, 9:58 PM CDT, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 958 PM CDT MON OCT 17 2016 MNZ060-062-063-069-070-180345- SCOTT-WASHINGTON-DAKOTA-HENNEPIN-RAMSEY- 958 PM CDT MON OCT 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WASHINGTON... SOUTHEASTERN HENNEPIN...NORTHEASTERN SCOTT...NORTHWESTERN DAKOTA AND SOUTHEASTERN RAMSEY COUNTIES... AT 958 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED OVER FORT SNELLING STATE PARK...OR 7 MILES SOUTHWEST OF ST. PAUL...MOVING NORTHEAST AT 60 MPH. WINDS IN EXCESS OF 30 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... MINNEAPOLIS...ST. PAUL...BLOOMINGTON...EAGAN...WOODBURY... EDEN PRAIRIE...BURNSVILLE...APPLE VALLEY...MAPLEWOOD...SHAKOPEE... RICHFIELD AND COTTAGE GROVE. LAT...LON 4465 9354 4477 9361 4504 9280 4486 9279 TIME...MOT...LOC 0258Z 244DEG 50KT 4485 9321
Special weather statement, Oct 17, 10:57 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1057 PM CDT MON OCT 17 2016
WIZ015-025-027-180430-
DUNN-BARRON-CHIPPEWA-
1057 PM CDT MON OCT 17 2016
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BARRON...NORTHERN
DUNN AND NORTHWESTERN CHIPPEWA COUNTIES...
AT 1057 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER
BOYCEVILLE...OR 14 MILES NORTHWEST OF MENOMONIE...MOVING NORTHEAST
AT 55 MPH.
DIME SIZE HAIL IS POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BLOOMER...CHETEK...BOYCEVILLE...NEW AUBURN...PRAIRIE FARM...DALLAS...
WHEELER...RIDGELAND...SAND CREEK...DOWNING AND CONNORSVILLE.
THIS INCLUDES U.S. HIGHWAY 53 BETWEEN MILE MARKERS 112 AND 130.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4497 9214 4512 9213 4512 9215 4516 9215
4538 9160 4512 9144
TIME...MOT...LOC 0357Z 240DEG 49KT 4509 9204
DWESpecial weather statement, Oct 17, 11:41 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1141 PM CDT MON OCT 17 2016 WIZ016-027-180500- RUSK-CHIPPEWA- 1141 PM CDT MON OCT 17 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN RUSK AND NORTHEASTERN CHIPPEWA COUNTIES... AT 1140 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER HOLCOMBE...OR 17 MILES SOUTH OF LADYSMITH...MOVING EAST AT 65 MPH. WINDS IN EXCESS OF 30 MPH AND NICKEL SIZE HAIL ARE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... CORNELL...SHELDON AND HOLCOMBE. FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE. LAT...LON 4514 9119 4527 9123 4534 9094 4517 9093 TIME...MOT...LOC 0440Z 258DEG 56KT 4521 9113 DWE
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 17, 9:58 PM CDT | Special Weather Statement | MPX | Scott | 47 min |
| Oct 17, 10:57 PM CDT | Special Weather Statement | MPX | Dunn | 33 min |
| Oct 17, 11:49 PM CDT | Special Weather Statement | MPX | Dunn | 26 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.